Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 14, NWS Chicago, IL

February 6, 2021

NWS Chicago, IL issued this small craft advisory at Feb 6, 2021, 9:30 AM CST. It took effect at Feb 7, 2021, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 9:30 AM CST (15:30 UTC)
In effect from
Feb 7, 2021, 12:00 AM CST
Expired
Feb 7, 2021, 10:00 AM CST
In force
10 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

943 
WHUS73 KLOT 061530
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
930 AM CST Sat Feb 6 2021

LMZ744-745-062330-
/O.NEW.KLOT.SC.Y.0014.210207T0600Z-210207T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
930 AM CST Sat Feb 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST SUNDAY...

* WHAT...Waves 4 to 6 ft expected. Northwest winds 15 to 25 kt.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From midnight tonight to 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Freezing spray may be possible in ice free
  areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
608 
WHUS73 KLOT 062102
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
302 PM CST Sat Feb 6 2021

LMZ744-745-070515-
/O.CON.KLOT.SC.Y.0014.210207T0600Z-210207T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
302 PM CST Sat Feb 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 10 AM CST SUNDAY...

* WHAT...Waves 4 to 6 ft expected. Northwest winds 15 to 25 kt.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From midnight tonight to 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
511 
WHUS73 KLOT 070331
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
931 PM CST Sat Feb 6 2021

LMZ744-745-071145-
/O.CON.KLOT.SC.Y.0014.210207T0600Z-210207T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
931 PM CST Sat Feb 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SUNDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
349 
WHUS73 KLOT 070917
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
317 AM CST Sun Feb 7 2021

LMZ744-745-071600-
/O.CON.KLOT.SC.Y.0014.000000T0000Z-210207T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
317 AM CST Sun Feb 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Northwest winds to 20 kt. Significant waves in ice free
  areas to 6 ft. Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
994 
WHUS73 KLOT 071534
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
934 AM CST Sun Feb 7 2021

LMZ744-745-071645-
/O.EXP.KLOT.SC.Y.0014.000000T0000Z-210207T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
934 AM CST Sun Feb 7 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Waves in ice free areas will continue to subside today.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 6, 5:59 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 6, 5:59 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
559 AM CST Sat Feb 6 2021

.SHORT TERM...
328 AM CST

Through Sunday night...

Main focus in the near term is on the likelihood of a period of
accumulating snow this afternoon and evening in association with
an Alberta Clipper, and sub-zero temperatures and dangerously cold
wind chills later tonight into Sunday morning. Have adjusted the
Winter Weather Advisory northward through the I-88 corridor in
northern IL and into northwest IN. Will also issue a Wind Chill
Advisory for the entire area from midnight tonight through noon
Sunday for wind chills of -20 and colder.

Early morning GOES water vapor depicts a mid-level short wave
digging southeast across eastern Montana. This fast-moving
"Alberta Clipper" is forecast to continue to track southeast
toward MN and IA by midday, eventually inducing forcing for deep
ascent across the forecast area. Of particular note, is the
tightening of the low level baroclinic zone across northern MO
into central IL by late afternoon, with relatively strong
frontogenetic forcing developing across the southern parts the
cwa. RAP model cross section oriented from southeast to northwest
(normal to the thermal gradient) depicts a fairly strong region of
sloped frontogenesis south of the I-88 corridor, with the
resultant direct ageostrophic circulation rising into a region of
weak static stability (negative EPVs values, and lapse rates of
7.5-8 C/km in soundings). Nice vertical motion maxima noted in the
omega field in this region, that while centered a bit above the
dendritic growth zone, suggests the potential for some decent
banding and enhanced snowfall rates from the I-80 corridor
northward into the I-88 corridor this afternoon. This stronger
mesoscale forcing then shifts east and appears to weaken somewhat
into this evening, with snow likely ending fairly quickly from the
northwest by midnight as the mid-level short wave moves through.
Model QPF amounts generally around a tenth of an inch don't
suggest heavy snow per say, with snow/liquid ratios likely in the
20:1 range supporting around 2 inches or so of accumulation.
However, the presence of stronger mesoscale banding does indicate
that there may be some potential for locally higher amounts, of
3-4", including across areas just north of the inherited Winter
Weather Advisory. While the advisory may be somewhat marginal,
felt the need to expand it north into the I-88 corridor as well as
east into northwest Indiana. Temperatures in the single
digits/low teens will allow for quick accumulation on pavement,
with rates of a quarter to a half inch per hour likely in some
spots. This will make for some slippery travel conditions and low
visibilities for a time, lending support for the headline. As
indicated, snow will end quickly from west to east during the mid-
late evening hours.

Surface high pressure is progged to build in behind the clipper
later tonight, with a renewed push of colder arctic air. Combined
with clearing skies and some fresh snow cover, air temperatures
are expected to drop below zero across much of the forecast area
by Sunday morning, with lows as cold as -10 to -15 F across parts
of north central IL. Adding northwest winds of 10-12 mph, this is
expected to result in dangerously low wind chill values in the -20
to -25 F range. Based on this, will issue a Wind Chill Advisory
for the entire cwa from midnight tonight through noon Sunday.
Surface ridge builds into the area Sunday, with sunshine expected
during the morning. With the very cold start to the day however,
even morning sunshine won't warm temps appreciably and highs are
only expected to be in the single digits above zero, with wind
chills still sub-zero.

Clouds are expected to increase once again Sunday
midday/afternoon, as another more sheared mid-level short wave
approaches from the mid- Missouri Valley. Some light snow may
develop across parts of the area late in the afternoon or evening,
though there is some differences in the various models with the
placement. Better potential for more widespread accumulations look
to come on Monday. Despite cloud cover, sub-zero temps are
possible again Sunday night, though not nearly as cold as tonight.

Ratzer

&&

.LONG TERM...
328 AM CST

Monday through Friday...

The arctic airmass will remain in place through the work week
with high temperatures in the teens and lows in the single digits
to a few degrees below zero. Although not as low as what is
expected this weekend, morning wind chills will still dip into the
negative teens most nights.

We remain locked in a favorable pattern for multiple subtle
disturbances to move over the area with our next chance for light
to possibly moderate snow on Monday. Model ensembles are in fairly
good agreement that we will see accumulating snow Monday into
Monday night. There remains some uncertainty with how much snow we
ultimately end up with, however. Latest guidance has trended down
a bit with an additional 1 to 3 inches currently forecast, but
the previous shift's concerns of potentially higher snowfall
amounts remain valid, especially with the 500 mb vorticity max
aligned with mid-level frontogenesis, which could result in a
quick burst of moderate snow over the area. Regardless, with
surface temperatures well below freezing, any snow that falls
Monday afternoon and evening will likely stick to surfaces
creating hazardous travel conditions.

Beyond Monday, uncertainty in the details begins to increase with
considerable variability in the amplitude of the upper jet
heading into the latter half of the week, which will have
implications on precipitation chances as well as if we get another
reinforcing shot of cold air. Have opted to carry at least slight
chances on Thursday.

Petr

&&

.AVIATION...
For the 12Z TAFs...

Primary Forecast Concerns:

 * Timing of light to at times moderate snow this afternoon and
   evening
 * Associated vis and cig trends, with LIFR vis possible

We will start off the morning with clear skies before clouds move
in ahead of this afternoon's clipper system. Light to at times
moderate snow is expected to lift into the area by early afternoon
with an associated increase in cloud cover and lowering cigs.
Light snow will likely begin out by RFD by 17-18Z and approaching
the Chicago area terminals by 19-20Z. Conditions will likely
deteriorate rather quickly after the onset of snowfall where near
IFR cigs and LIFR vis will be possible at times. There is support
for banded snow with this system, which could result in locally
lower visibilities below 1/2 mi. However, confidence on the exact
location and timing of these bands precludes a formal VLIFR vis
mention. Conditions will gradually improve late this evening as
the snow pushes off to the east with snowfall amounts of 1 to 4
inches possible.

Winds will be quite light through the period starting off from
the west and turning northwesterly this evening.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon Saturday to
     midnight Sunday.

     Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
     ILZ108...midnight Sunday to noon Sunday.

IN...Wind Chill Advisory...INZ001-INZ002-INZ010-INZ011-
     INZ019...midnight Sunday to noon Sunday.

     Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011-
     INZ019...noon Saturday to midnight Sunday.

LM...Heavy Freezing Spray Warning...IN nearshore waters until 9 AM
     Saturday.

     Small Craft Advisory...IN nearshore waters until 9 AM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 6, 3:45 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 AM CST Sat Feb 6 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-070945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
345 AM CST Sat Feb 6 2021 /445 AM EST Sat Feb 6 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Excessive Cold Risk.
  Elevated Snow Risk.

DISCUSSION...

Accumulating snow up to 2 to 4 inches is possible this afternoon
and evening across the area resulting in hazardous travel
conditions. Dangerous minimum wind chill values 20 to 30 below
zero are expected Saturday night into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Significant Excessive Cold Risk.
Monday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.
Tuesday through Friday...
  Elevated Excessive Cold Risk.

DISCUSSION:

The very cold and active weather pattern will persist across the
region through next week. This will feature the potential for
additional rounds of accumulating fluffy snow for the area
late Sunday through Monday night. The very cold temperatures will
worsen travel impacts from the snow.

Well below zero wind chills are possible at times during this
period, with some locations possibly having minimum wind chills
as cold as 29 to 30  below zero Sunday morning. The very cold
temperatures and wind chills will continue through much of next
week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-070945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 AM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
  Significant Freezing Spray Risk.
Monday...
  Limited Freezing Spray Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Wednesday...
  Limited Freezing Spray Risk.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Friday...
  Hazardous conditions for small craft are likely.

Ratzer/Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:34 AM CSTWind Chill AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more32 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.